Colorado, 2002

Damaging Wind in Colorado, August 18, 2002

August 18, 2002 · NWS PUB · 1 event in 1 county or zone

An intense microburst struck in a rural area. It knocked down three power poles and destroyed a sheep shed on a ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intense microburst struck in a rural area. It knocked down three power poles and destroyed a sheep shed on a ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 12:18 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 18, 12:18 PM MST, 42 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
118 PM MDT SUN AUG 18 2002

...FORECAST CHALLENGES ARE FRONT TONIGHT AND PRECIP CHANCES FOR
EXTENDED...

CURRENTLY: A HEALTHY AMOUNT OF MID AND HIGH LEVEL CLOUDINESS WAS
STREAMING ACROSS THE CWA THIS AFTERNOON AS PER SATELLITE IMAGERY.
WITH A GOOD AMOUNT OF HEATING...ISOLATED CONVECTION WAS BREAKING OUT
ACROSS THE HIGHER TERRAIN...SOUTHERN FOOTHILLS AND ADJACENT PLAINS.
SO FAR...JUST SOME CG STRIKES AND VIRGA...WITH WINDS GUSTS UP TO 40
MPH...AS WAS EXPECTED. LOOKING AT THE BIG PICTURE...UPPER LEVEL
DISTURBANCE WAS MOVING ACROSS WY...WITH MAJORITY OF CO REMAINING IN A
WESTERLY FLOW. RIGHT REAR QUAD OF UPPER JET LAY ACROSS THE STATE...
HELPING THE DEVELOPMENT OF CONVECTION.

TONIGHT AND MONDAY: WITH ONGOING CONVECTION...DECIDED TO INSERT 20
POPS FOR THUNDERSTORMS...MAINLY DRY...FOR ENTIRE CWA THIS EVENING.
ANOTHER COLD FRONT DROPS DOWN ACROSS THE E PLAINS TONIGHT...WITH
MESOETA AND AVN BOTH SHOWING FRONT CROSSING THE PALMER SOMETIME
BEWTEEN 03Z AND 06Z. AGREE WITH MID FORECASTER AND FEEL THAT SHORT
RANGE MODELS ARE PAINTING TOO MUCH PRECIP WITH FRONTAL PASSAGE.
WILL STAY WITH A DRY BUT WINDY PASSAGE...WITH TEMPS ABOUT 10-15
DEGREES COOLER FOR MONDAY. FOR MONDAY...BY MIDDAY SKIES SHOULD BE
MOSTLY SUNNY...WITH SURFACE WINDS BEGINNING TO SHIFT AROUND TO THE E-
SE. WILL KEEP A DRY FORECAST GOING...SINCE DYNAMICS WILL HAVE MOVED
OUT OF THE AREA. BY MONDAY NIGHT...HIGH CLOUDS ARE EXPECTED TO BE ON
THE INCREASE ACROSS THE WESTERN MTS AS THE UPPER LOW DROPS DOWN
INTO OREGON...AND SW FLOW ALOFT AMPLIFIES OVER THE 4 CORNERS REGION.

TUESDAY AND WEDNESDAY: MODELS CONTINUE DROPPING THE PAC NW UPPER
DOWN INTO SOUTHERN OR...CREATING A SW FLOW ALOFT FOR THE STATE
THAT LASTS INTO THE EXTENDED. MODELS SEEM TO BE A LITTLE QUICK
IN BRINGING POPS INTO CWA...BUT WILL LET ONGOING 20 POPS FOR
THE MTS REMAIN. ELSEWHERE ACROSS THE PLAINS...SW FLOW ALOFT WITH
DOWNSLOPE SURFACE WINDS WILL ALLOW AFTN TEMPS TO WARM QUICKLY. BY
WED...FEEL MORE SURE OF PRECIP ACROSS HIGHER TERRAIN...BUT KEEPING
IN MIND WHAT HAS BEEN THE NORM THIS SUMMER CONCERNING PRECIP...WILL
NOT INTRODUCE POPS FOR THE PLAINS...FOR NOW.

FOR THE EXTENDED (THURS THROUGH SUN): CONTINUED SW FLOW ALOFT ON
THURSDAY...WITH EXTENDED MODELS INDICATING HIGH PRESSURE WILL TRY TO
MOVE BACK INTO THE REGION ON FRIDAY. AS PREVIOUS FORECASTER POINTED
OUT...NEWER MODEL RUNS HAVE THE HI RIDGE FURTHER EAST...WHICH MIGHT
NOT TOTALLY CUT OFF THE MOISTURE FEED. THIS LASTS THROUGH SATURDAY...
THEN SW FLOW RETURNS ON SUNDAY. LOOKING AT MODEL PAST PERFORMANCE AND
ONGOING CLIMATOLOGY...AM HESITANT TO INCLUDE MTN POPS FOR FRI THROUGH
SUN RIGHT NOW...WHICH WOULD BE SLIGHT CHC AT BEST. STILL EARLY...SO
IF CURRENT TREND CONTINUES FOR ANOTHER RUN...THEN INTRODUCING POPS
FOR THE MTS ON FRI LOOKS LIKE A GOOD IDEA.

.PUB...NONE.

MOORE

In the hours before

Special weather statement, Aug 18, 10:18 AM MST, 2 hours 42 minutes before
COZ058>089-093>099-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT SUN AUG 18 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL NOT BE NECESSARY...

ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS OF PIKES PEAK...THE SAWATCH RANGE AND
THE COLLEGIATE PEAKS...AND THE SANGRE DE CRISTO MOUNTAINS THIS
AFTERNOON.  A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH INCREASING
MID AND HIGH LEVEL MOISTURE WILL CAUSE ISOLATED HIGHER MOUNTAIN
THUNDERSTORMS TO DEVELOP AFTER 2 PM.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE GUSTY WINDS UP TO 40 MPH...AND DANGEROUS
LIGHTNING.

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST COLORADO
THIS EVENING.  THE COLD FRONT WILL BRING A BRIEF PERIOD OF GUSTY
NORTH WINDS OF 30 TO 40 MPH...AND REDUCED VISIBILITIES IN AREAS
OF BLOWING DUST. A FEW GUSTS TO NEAR 50 MPH MAY BE POSSIBLE ACROSS
THE LOWER ARKANSAS RIVER VALLEY...MAINLY EAST OF A LINE FROM ORDWAY
TO KIM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bent

When
August 18, 1:00 PM MST
Where
Bent County, 7 mi NE of Las Animas
Measured
70 kt (81 mph)
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.133, -103.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312642.